Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 263, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 6, 2017, 5:11 PM CDT for Custer County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 5:11 PM CDT (22:11 UTC)
- Expired
- Oct 6, 2017, 5:46 PM CDT
- In force
- 35 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 5:11 PM CDT | HAIL 1.5 | 8 Wsw Callaway, NE | REPORT OF PING PONG BALL SIZE HAIL FROM CO-OP OBSERVER |
| Oct 6, 5:15 PM CDT | HAIL 1 | 5 Wsw Callaway, NE | HAIL UP TO QUARTER SIZE COVERED THE GROUND. HEAVY RAINFALL ALSO OCCURRED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 451 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WUUS53 KLBF 062211
SVRLBF
NEC041-062300-
/O.NEW.KLBF.SV.W.0263.171006T2211Z-171006T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
511 PM CDT FRI OCT 6 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Custer County in central Nebraska...
* Until 600 PM CDT
* At 510 PM CDT, a severe thunderstorm was located near Callaway, or
22 miles southwest of Broken Bow, moving east at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated. At 510 pm ping pong ball size hail was
reproted 8 miles southwest of Callaway.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Broken Bow, Callaway, Berwyn and Lodi.
This includes Highway 2 between mile markers 273 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 10010 4131 10015 4152 9951 4127 9940
TIME...MOT...LOC 2210Z 249DEG 38KT 4126 10003
HAIL...1.75IN
WIND...<50MPH
$$
Roberg2 follow-up statements
083
WWUS53 KLBF 062228
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
528 PM CDT FRI OCT 6 2017
NEC041-062300-
/O.CON.KLBF.SV.W.0263.000000T0000Z-171006T2300Z/
Custer NE-
528 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL CUSTER COUNTY...
At 528 PM CDT, a severe thunderstorm was located 7 miles east of
Callaway, or 8 miles southwest of Broken Bow, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Broken Bow and Berwyn.
This includes Highway 2 between mile markers 273 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4122 9982 4138 9994 4152 9951 4127 9940
TIME...MOT...LOC 2228Z 250DEG 39KT 4132 9977
HAIL...1.75IN
WIND...60MPH
$$
Roberg155
WWUS53 KLBF 062246
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
546 PM CDT FRI OCT 6 2017
NEC041-062256-
/O.CAN.KLBF.SV.W.0263.000000T0000Z-171006T2300Z/
Custer NE-
546 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUSTER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4122 9982 4138 9994 4152 9951 4127 9940
TIME...MOT...LOC 2244Z 249DEG 38KT 4139 9953
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:28 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 6, 3:28 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE 328 PM CDT Fri Oct 6 2017 .SHORT TERM...(This evening through Saturday) Issued at 301 PM CDT Fri Oct 6 2017 This evening...Showers will continue east across the Sandhills in association with a sfc low and front draped across eastern Neb and a sharp H5 trough over the High Plains. SPC mesoanalysis indicates some elevated CAPE up to 500 j/kg to support isolated convection. A strong H5 jet rounding the trough provides deep layer shear on the scale of 60+ kts. This will likely be too much for the given instability, limiting the severe potential. However, PWATs are near record values, so the heavy rain threat is elevated. RAP/HRRR guidance kick most of the activity out of the panhandle after 00z and areas west of Hwy 83 after 03z. Tonight...Forecast soundings suggest rapid dry air entrainment aloft, which should clear the clouds out overnight. Dropped min temps a couple degrees for NW Neb and left largely unchanged east of Hwy 83 for more cloud cover and slightly higher winds. Can't completely rule out patchy fog on the back edge of the stratus (generally north central Neb) or in the Platte River Valley due to excess surface moisture. Saturday...The H5 trough axis quickly pushes into the Great Lakes, leaving western Neb. in quasi zonal flow aloft. A sfc high over the southern Plains and residual subsidence will keep conditions fair through the day. Trended highs toward the warmer MAV guidance due to downslope flow and decent WAA at H85. .LONG TERM...(Saturday night through Friday) Issued at 301 PM CDT Fri Oct 6 2017 A mid-level shortwave trough will have ejected to the Upper Midwest by early Saturday night. Meanwhile, a broad upper level low will be positioned near northern Saskatchewan and Manitoba with modest to strong height falls evolving across western CONUS and south central Canada. An upper level trough is expected to evolve over the western CONUS over the next 48 hours (through Monday). A mid- level shortwave trough digs into the Central Great Basin Sunday and then moves east extending from the Northern Plains to by the Southern Rockies Monday. Meantime, a surface lee- side low and trough will have developed near the Laramie and Front Ranges Saturday. The low moves off eastward Saturday night with a cold front will advancing across western NEB. Sunday's highs are expected to run cooler than those on Saturday, upper 50s to around 70, coolest in the northwest and northeast Panhandle. Thereafter colder air continues to filter into the region with appreciably cooler highs in place on Monday, largely 15-20 degrees below seasonal normal values, upper 40s to around 50. While guidance continues to show differences with respect to phase and amplitude of the digging trough Sunday night, there is confidence for likely precipitation chances Sunday night-Monday. Surface lee cyclogenesis occurs late Sunday near the Front Range. The surface low then moves into the Southern High Plains by Monday morning as the upper level trough digs south and east into the Central Rockies. PV analysis shows increasing large scale ascent from the approaching upper level trough Sunday night-Monday. This combined with lower tropospheric frontogenesis and corresponding enhanced zone of deformation translating across western NEB support increased chances. P-type becomes a concern early Monday across the northeast Panhandle and extreme northwest NEB given the colder air aloft and based on thermal profiles in BUFKIT. A rain/snow mix appears most likely at this time, however, a changeover to snow appears plausible generally in the vicinity of the Pine Ridge. No impacts are anticipated, scant amounts if any. However, will continue to monitor for potential impacts given differences still being seen in guidance. Thereafter the upper level feature will weaken in amplitude and lift into the Central Plains Tuesday. Meanwhile, an upper level high over the Southeast US will build westward across the Gulf Coast. Decent radiational cooling conditions appear favorable with light winds and decreasing sky cover Monday night. Surface high pressure is forecast to reign over much of northeast CO to western NEB to SD in the morning. Tuesday morning lows are forecast from the mid to upper 20s in the northeast Panhandle and far northwest NEB to up to 32 degrees across much of western and north central NEB. Of note, CIPS analog hazard guidance shows high probabilities of min T less than 32 F over much of the area (greater than 60%). Thus confidence continues to grow for a frost/freeze event for much of the area Tuesday morning. Will continue to fine-tune threat area for potential hard freeze conditions. Thereafter highs exhibit a warming trend through Friday with Friday having highs forecast in the mid 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1238 PM CDT Fri Oct 6 2017 IFR cigs will continue this afternoon and evening as rain showers redevelop across western Nebraska and move east. The rain should clear most terminals with the exception of KBBW and KONL by 07/06z. Patchy fog is possible toward 07/12z for parts of central Nebraska and the Platte River Valley (including KLBF). A return to VFR is expected by mid-morning Saturday with winds out of the west. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...ET AVIATION...Snively
Hazardous weather outlook, Oct 6, 3:11 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service North Platte NE 311 PM CDT Fri Oct 6 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-072015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 311 PM CDT Fri Oct 6 2017 /211 PM MDT Fri Oct 6 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms are expected through the late evening. An isolated strong storm or two cannot be ruled out along and south of a line from Ogallala to Stapleton to Burwell capable of producing small hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Frost to hard freeze conditions are likely Tuesday morning across much of western and north central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
In the hours before
Special weather statement, Oct 6, 3:50 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
350 PM CDT FRI OCT 6 2017
NEZ059-062115-
Lincoln NE-
350 PM CDT FRI OCT 6 2017
...SPECIAL WEATHER STATEMENT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Sutherland Reservoir State Recreation Area, or 19
miles southwest of North Platte, moving northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
North Platte, Hershey, North Platte Airport, Lake Maloney State
Recreation Area and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 7.
Interstate 80 in Nebraska between mile markers 162 and 183.
Highway 83 between mile markers 66 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 4100 10126 4102 10125 4129 10080 4093 10053
4081 10109
TIME...MOT...LOC 2049Z 242DEG 36KT 4097 10107
SnivelySpecial weather statement, Oct 6, 4:16 PM CDT, 55 minutes before
Special Weather Statement National Weather Service North Platte NE 416 PM CDT FRI OCT 6 2017 NEZ059-062145- Lincoln NE- 416 PM CDT FRI OCT 6 2017 ...SPECIAL WEATHER STATEMENT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over Lake Maloney State Recreation Area, or near North Platte, moving northeast at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... North Platte, Brady, Maxwell, Lake Maloney State Recreation Area, North Platte Airport, Keith and Cottonwood Canyon State Wildlife Management Area. This includes the following highways... Interstate 80 in Nebraska between mile markers 172 and 200. Highway 83 between mile markers 68 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm. Do not drive your vehicle through flooded roadways. && LAT...LON 4091 10078 4111 10089 4133 10045 4101 10027 TIME...MOT...LOC 2116Z 242DEG 35KT 4105 10074 Snively
Special weather statement, Oct 6, 4:35 PM CDT, 36 minutes before
Special Weather Statement National Weather Service North Platte NE 435 PM CDT FRI OCT 6 2017 NEZ038-059-062215- Custer NE-Lincoln NE- 435 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 515 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over Maxwell, or 14 miles east of North Platte, moving east at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Maxwell, Keith, Finchville, Etna and Milldale. This includes Interstate 80 in Nebraska between mile markers 188 and 192. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm. Do not drive your vehicle through flooded roadways. && LAT...LON 4103 10056 4116 10063 4140 10002 4114 9987 TIME...MOT...LOC 2135Z 247DEG 37KT 4112 10050 Snively
Special weather statement, Oct 6, 5:05 PM CDT, 6 minutes before
Special Weather Statement National Weather Service North Platte NE 505 PM CDT FRI OCT 6 2017 NEZ038-062300- Custer NE- 505 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 600 PM CDT... At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Callaway, or 26 miles southwest of Broken Bow, moving east at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Broken Bow, Callaway, Ansley, Berwyn, Etna, Pressey State Wildlife Management Area, Milldale and Lodi. This includes the following highways... Highway 183 between mile markers 86 and 89. Highway 2 between mile markers 270 and 297. Highway 92 near mile marker 300. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4130 10023 4156 9953 4124 9935 4112 10023 TIME...MOT...LOC 2204Z 250DEG 39KT 4124 10010 Roberg
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:02 AM CDT | Special Weather Statement | LBF | Lincoln | 43 min |
| Oct 6, 3:33 AM CDT | Special Weather Statement | LBF | Logan | 42 min |
| Oct 6, 3:59 AM CDT | Special Weather Statement | LBF | Logan | 46 min |
| Oct 6, 4:05 AM CDT | Special Weather Statement | LBF | Logan | 40 min |
| Oct 6, 4:25 AM CDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Oct 6, 4:29 AM CDT | Special Weather Statement | LBF | Custer | 46 min |
| Oct 6, 5:07 AM CDT | Special Weather Statement | LBF | Custer | 38 min |
| Oct 6, 5:41 AM CDT | Special Weather Statement | LBF | Valley | 19 min |
| Oct 6, 6:20 AM CDT | Special Weather Statement | LBF | Garfield | 40 min |
| Oct 6, 6:56 AM CDT | Special Weather Statement | LBF | Wheeler | 49 min |
| Oct 6, 7:13 AM CDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Oct 6, 10:15 AM CDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Oct 6, 3:50 PM CDT | Special Weather Statement | LBF | Lincoln | 25 min |
| Oct 6, 4:16 PM CDT | Special Weather Statement | LBF | Lincoln | 29 min |
| Oct 6, 4:35 PM CDT | Special Weather Statement | LBF | Logan | 40 min |
| Oct 6, 5:05 PM CDT | Special Weather Statement | LBF | Custer | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.